Colorado, 2012

Tornado and Hail in Colorado, April 26, 2012

April 26, 2012 · NWS PUB · 8 events in 3 counties and zones

An intense low pressure area produced severe weather across the Peaks Peak Region and far southeastern Colorado. while hail up to golf ball size was noted over portions of Prowers and Baca Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An intense low pressure area produced severe weather across the Peaks Peak Region and far southeastern Colorado. A brief tornado was observed in El Paso County...while hail up to golf ball size was noted over portions of Prowers and Baca Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 26, 1:05 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 26, 1:05 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT THU APR 26 2012

.SHORT TERM...
(TONIGHT AND FRIDAY)

...MAIN FORECAST CONCERNS REVOLVE AROUND SEVERE POTENTIAL FOR
PORTIONS OF THE SOUTHEAST PLAINS THROUGH THE OVERNIGHT HOURS...

COMPACT CLOSED LOW CIRCULATION ACROSS AZ WILL CONTINUE TO LIFT TO
THE NORTHEAST ACROSS SOUTHERN AND SOUTHEAST COLORADO BETWEEN 06Z AND
12Z.  SE SFC WINDS HAVE ADVECTED LOWER 50 DEW POINTS INTO BACA
COUNTY...WITH 40S ALONG THE ARKANSAS RIVER TO THE NORTH.
MEANWHILE...SOUTHWEST WINDS HAVE DROPPED DEW POINTS INTO THE 20S
ACROSS THE HIGH VALLEYS...WITH DEW POINTS DROPPING ACROSS THE NRN
RATON MESA AND PALMER DIVIDE AS DRY LINE TAKES SHAPE.  MODELS STILL
PAINT THE SCENARIO OF A COUPLE OF WAVES OF CONVECTION DEVELOPING
ACROSS THE MOUNTAINS AND MOVING OFF INTO THE SOUTHEAST PLAINS.
FIRST WAVE IS CURRENTLY DEVELOPING ACROSS THE MTS NOW...AND EXPECT
CONVECTION TO DEVELOP ALONG THE SFC TROF/DRY LINE BY 20-21Z.  SPC
MESO ANALYSIS CURRENTLY SHOWING CAPES OF AROUND 1000 TO NEAR 1500
J/KG ACROSS THE SOUTHEAST PLAINS WITH DEEP LAYER SHEARS RUNNING
AROUND 40-50 KTS.  HRRR...RUC13...AND NAM12 MIX THE DEW POINTS OUT
ALONG THE I-25 CORRIDOR BACK INTO THE 30S...THOUGH HANG TOUGH WITH
THE 40S-LOWER 50 DEW POINTS ACROSS THE SOUTHEAST COUNTIES OF
KIOWA...BENT...PROWERS...AND BACA...AS WELL AS EASTERN PORTIONS OF
CROWLEY...OTERO...AND LAS ANIMAS COUNTIES. INITIALLY LCLS WILL START
OUT RATHER HIGH...WITH THE PROXY T/TD SPREADS RUNNING AROUND 30
DEGREES ACROSS THIS REGION.  HOWEVER...WITH THE APPROACH OF THE
UPPER TROF...STRENGTHENING SOUTHEASTERLY WINDS WILL ADVECT 40 DEW
POINTS BACK INTO THE NRN I-25 CORRIDOR...WITH 50S TO LOWER 60 DEW
POINTS ACROSS THE SOUTHEAST PLAINS.  COUPLED WITH COOLING TEMPS
ALOFT WITH INCOMING SYSTEM...THIS SHOULD AMP UP CAPE VALUES TO
BETWEEN 1500-2500 J/KG...WITH HIGHEST VALUES ACROSS BACA COUNTY BY
06Z.  HELICITIES INCREASE TO 500+ M2/S2 BY 06Z WITH FORCING FROM THE
SYSTEM LIKELY TO WEAKEN OR BREAK THROUGH WHATEVER CAP REMAINS.
THUS...SEVERE WEATHER EVENT LOOKS TO START OUT AS A LARGE HAIL...AND
DAMAGING WIND SCENARIO THIS AFTERNOON...AND EVOLVE TO INCLUDE AN
ISOLATED TORNADO POTENTIAL AFTER 9 PM ACROSS THE FAR EASTERN
COUNTIES.  THIS ATYPICAL LATE NIGHT TORNADO THREAT FOR THIS REGION
SHOULD LAST UNTIL AROUND 2 AM.  STILL THINK THE MAIN THREAT AREA
WILL EXTEND EAST OF A LINE FROM LIMON...TO LA JUNTA...TO KIM.
THOUGH IF RUC IS CORRECT IN SPREADING 40 TO LOWER 50 DEW POINTS BACK
WESTWARD INTO THE I-25 CORRIDOR AFTER THE FIRST ROUND OF AFTERNOON
THUNDERSTORMS...THEN PLENTY OF MOISTURE WILL BE AVAILABLE TO BOOST
CAPES UP FOR THE I-25 CORRIDOR FROM AROUND PUB NORTHWARD FOR THE 2ND
ROUND OF THUNDERSTORMS WHICH SPREADS OFF THE SOUTHEAST MOUNTAINS
DURING THE LATE EVENING. IF THIS OCCURS...THEN HAIL TO NEAR 1 INCH
IN DIAMETER ALONG WITH DAMAGING WINDS MAY BE POSSIBLE FOR KCOS AND
KPUB AS WELL.  WILL CONTINUE TO MONITOR THIS POTENTIAL AS SCENARIO
EVOLVES.

ACROSS THE REMAINDER OF THE AREA...WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON WITH
SNOW LEVELS DROPPING ACROSS THE MOUNTAINS DURING THE EVENING WHEN
BEST FORCING WITH UPPER LEVEL SYSTEM MOVES THROUGH.  COULD SEE
ANYWHERE FROM 2 TO 6 INCHES OF SNOW ACROSS THE HIGHER PEAKS...WITH
MAJORITY OF SNOWFALL ABOVE 10KFT.

PRECIPITATION WILL LIFT OFF TO THE NORTHEAST WITH THE PARENT UPPER
LOW ON FRIDAY WITH PRECIPITATION TAILING OFF ACROSS THE
OROGRAPHICALLY FAVORED NORTHWEST FACING SLOPES OF THE SAWATCH AND
MOSQUITOS IN THE MORNING.  COULD ALSO SEE A PERIOD OF WRAP AROUND
PCPN ACROSS THE SOUTHEAST PLAINS DURING THE EARLY MORNING...BUT THIS
SHOULD DIMINISH BY AFTERNOON.  OTHERWISE...COOLER TEMPERATURES FOR
FRIDAY...THOUGH WITH GUSTY NORTHWEST TO WEST WINDS BEHIND THE
DEPARTING SYSTEM...DEEP MIXING WILL OFFSET THE COOLING ALOFT SOME TO
STILL YIELD TEMPS IN THE 70S. -KT

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

FRIDAY NIGHT AND SATURDAY NIGHT...CLOSED UPPER LOW OVER NORTHWEST
WYOMING EARLY FRIDAY EVENING MEANDERS INTO THE WESTERN DAKOTAS
THROUGH SATURDAY NIGHT. AT THE SURFACE...UPSLOPE FLOW CONTINUES ON
THE SOUTHEAST CO PLAINS. NAM BREAKS OUT PRECIPITATION ALONG THE
SOUTHEAST MOUNTAINS SATURDAY EVENING...BUT THEN PRECIPITATION AREAS
SHIFT INTO NORTHEAST COLORADO AND FAR SOUTHEASTERN CO. GFS DOESN'T
HAVE MUCH QPF OVER THE MOUNTAINS...BUT HIGHLIGHTS NORTHEAST AND FAR
SOUTHEAST CORNER OF THE STATE LATE SATURDAY EVENING. GIVEN THE
UPSLOPE FLOW...COOL AIR ALOFT AND STEEP LAPSE RATES...KEPT SOME LOW
POPS IN ALONG THE MOUNTAINS AND SPREAD EASTWARD ONTO THE PLAINS
SATURDAY NIGHT. TEMPERATURES SATURDAY SHOULD BE FAIRLY COOL. KEPT
THE PLAINS IN THE MID 50S TO MID 60S FOR HIGHS DESPITE A LARGE
SPREAD IN THE GUIDANCE HIGHS.

SUNDAY AND SUNDAY NIGHT...GFS/ECMWF STILL BULLISH WITH PRECIPITATION
DEVELOPING ACROSS THE SOUTHEAST PLAINS SUNDAY EVENING WITH SHORT
WAVE MOVING ACROSS SOUTHERN COLORADO. NOT AS COOL WITH HIGHS WARMING
INTO THE LOWER 60S TO LOWER 70S ON THE PLAINS.

MONDAY-TUESDAY...GFS/ECMWF BOTH CONTINUE TO SHOW WEST TO
SOUTHWEST FLOW ALOFT OVER COLORADO EARLY IN THE WORK WEEK AHEAD OF
A STRONGER TROF PROGGED TO MOVE THROUGH WY WEDNESDAY. DESPITE
WARMER AND DRIER AIR MOVING INTO THE FORECAST AREA...MODELS SHOW
SOME MID LEVEL MOISTURE AND A FEW WEAK WAVES TRIGGERING
SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS.

WEDNESDAY-THURSDAY...UPPER LEVEL SHORTWAVE TROF MOVES EAST ACROSS WY
WEDNESDAY. AT THE SURFACE...COLD FRONT MOVES SOUTHEAST THROUGH THE
PLAINS WEDNESDAY NIGHT. DRY LOW LEVEL AIRMASS ON THE PLAINS KEEPS SHOWER
ACTIVITY TIED TO THE MOUNTAINS. TROF AXIS SHIFTS EAST INTO THE
PLAINS STATES WITH RIDGE BUILDING OVER CO ON THURSDAY. STARK

&&

.AVIATION...
A COUPLE OF ROUNDS OF -TSRA MAY AFFECT KCOS AND KPUB TAF SITES...ONE
LATE THIS AFTERNOON...AND ANOTHER DURING THE EVENING AS THE POTENT
UPPER LEVEL STORM SYSTEM MOVES THROUGH THE REGION.  FIRST ROUND OF
THUNDERSTORMS WILL PRODUCE ERRATIC GUSTY WINDS UP TO 40 KTS...ALONG
WITH LIGHTNING AND BRIEF HEAVY RAINFALL.  THE 2ND ROUND WHICH WILL
SPREAD OFF THE MTNS INTO THE TAF SITES AROUND/AFTER 02Z...COULD BE
STRONGER WITH THE POTENTIAL TO PRODUCE SOME SMALL HAIL UP TO 1 INCH
IN DIAMETER AS WELL AS GUSTY ERRATIC WINDS.  THUNDERSTORMS SHOULD
END FOR BOTH KPUB AND KCOS AROUND 06Z WITH NORTH WINDS GUSTING TO 25
TO 30 KTS.  BEST WINDOW FOR -TSRA AT KALS WILL BE FROM
01Z-04Z...WITH A ROUND OF GUSTY WINDS...AND LIGHTNING AND BRIEF
MODERATE RAINFALL THE MAIN THREATS.  MTN AREAS WILL SEE WIDESPREAD MTN
OBSCURATIONS THROUGH THE EVENING WITH POTENTIAL FOR 2-6 INCHES OF
SNOW DURING THE OVERNIGHT HOURS ACROSS THE HIGHER PEAKS.  GUSTY
NORTH TO NW WINDS WILL CONTINUE AT THE TAF SITES THROUGH
FRIDAY...WITH VFR CONDITIONS.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/40
Hazardous weather outlook, Apr 26, 9:36 AM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1036 AM MDT THU APR 26 2012

COZ058>089-093>099-271645-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1036 AM MDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERAL SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST
PLAINS OF COLORADO THIS AFTERNOON AND TONIGHT. THE AREA WITH THE GREATEST
RISK FOR SEVERE THUNDERSTORMS WILL EXTEND EAST OF A LINE FROM
LIMON...TO LA JUNTA...TO KIM AFTER 1 TO 2 PM...AND CONTINUING
THROUGH 2 AM. THE PRIMARY STORM THREATS THIS AFTERNOON WILL BE
HAIL UP TO 1.5 INCHES IN DIAMETER...AS WELL AS WIND GUSTS UP TO 60
MPH...LOCALLY HEAVY RAINFALL AND LIGHTNING. HOWEVER...AS ANOTHER WAVE OF
SCATTERED TO NUMEROUS THUNDERSTORMS SPREADS OFF THE SOUTHEAST
MOUNTAINS AND ACROSS THE PLAINS DURING THE LATE EVENING AND
OVERNIGHT HOURS...THESE STORMS WILL HAVE THE POTENTIAL TO
ENCOUNTER GREATER INSTABILITY AND WIND SHEAR FAVORABLE FOR THE
PRODUCTION OF LARGE HAIL AROUND 2 INCHES IN DIAMETER OR
GREATER...WIND GUSTS OVER 60 MPH...AND EVEN AN ISOLATED TORNADO.
THE MOST FAVORABLE WINDOW FOR THIS SECOND WAVE OF SEVERE
THUNDERSTORMS WILL BE FROM 9 PM TO 2 AM. RESIDENTS IN SOUTHEAST
COLORADO...PRIMARILY IN KIOWA...BENT...PROWERS...AND BACA
COUNTIES...SHOULD REMAIN ALERT TONIGHT FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS WITH THE POTENTIAL FOR AN ISOLATED TORNADO DURING
THE EVENING AND OVERNIGHT HOURS.

THE REMAINDER OF SOUTHERN COLORADO WILL ALSO SEE SCATTERED TO
NUMEROUS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE MAIN
THREAT WITH THESE WILL BE HAIL UNDER 1 INCH IN DIAMETER...WIND
GUSTS TO AROUND 50 MPH...AND LIGHTNING.

SNOW WILL FALL ACROSS THE HIGHER ELEVATIONS THIS AFTERNOON THROUGH
TONIGHT. ELEVATIONS ABOVE 10000 FEET CAN EXPECT 2 TO 6 INCHES OF
SNOW BY FRIDAY MORNING WITH LESS THAN 2 INCHES OF SNOW FALLING
BELOW 10000 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW ACCUMULATIONS OF UP TO A COUPLE OF INCHES WILL BE
POSSIBLE ACROSS THE HIGHEST TERRAIN...GENERALLY ABOVE TEN THOUSAND
FEET...THROUGH THE DAY ON FRIDAY AND AGAIN SATURDAY AFTERNOON AND
SATURDAY NIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE REGION SUNDAY...WITH ISOLATED THUNDERSTORMS POSSIBLE
ACROSS MAINLY THE HIGHER TERRAIN MONDAY THROUGH WEDNESDAY. THE
MAIN THREATS FROM THESE STORMS AREA EXPECTED TO BE LIGHTNING AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER MUCH OF SOUTH CENTRAL AND SOUTHEAST COLORADO THIS
AFTERNOON AND TONIGHT.

31/40

The radar

The Pueblo radar (KPUX), 170 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Baca

When
April 26, 3:29 PM MST to 3:34 PM MST
Where
Baca County, 10.36 mi N of Springfield
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.550, -102.620

Hail, Baca

When
April 26, 3:41 PM MST to 3:46 PM MST
Where
Baca County, 3.9 mi W of Two Buttes
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.560, -102.470

Hail, Baca

When
April 26, 3:51 PM MST to 3:56 PM MST
Where
Baca County, 0.88 mi SW of Two Buttes
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.560, -102.410

Hail, Prowers

When
April 26, 4:17 PM MST to 4:22 PM MST
Where
Prowers County, 27.72 mi S of Granada
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.660, -102.270

Hail, Baca

When
April 26, 5:05 PM MST to 5:10 PM MST
Where
Baca County, Campo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.100, -102.580

Hail, Baca

When
April 26, 5:55 PM MST to 6:00 PM MST
Where
Baca County, 1.1 mi E of Two Buttes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.570, -102.380

Hail, Prowers

When
April 26, 6:31 PM MST to 6:36 PM MST
Where
Prowers County, 2.17 mi W of Hartman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.120, -102.260

Tornado, El Paso

When
April 26, 6:31 PM MST to 6:33 PM MST
Where
El Paso County, 4.38 mi SW of Yoder to 4.16 mi SW of Yoder
Rating
EF0
Path length
0.35 mi
Path width
20 yd
Property damage
$10,000
Reported by
Public
Coordinates
38.780, -104.270

The EF0 tornado damaged a 30-foot barn and scattered pieces of metal roofing. In addition, the tornado picked up 6-inch diameter cedar posts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyThe tornado archive for Colorado, 2012Warnings in Colorado, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375362, 375363, 375364, 375365, 375366, 375367, 375368, 375369.